Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Aberdeen, SD

August 24, 2021Grant County, South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this special weather statement at Aug 24, 2021, 2:52 AM CDT for Grant County, South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 2:52 AM CDT (07:52 UTC)
Expired
Aug 24, 2021, 4:00 AM CDT
In force
68 min
Issued by
NWS Aberdeen, SD
Hail
0.00 in
Wind
55

Counties Big Stone County, MN, Traverse County, MN, Grant County, SD

The radar

The Aberdeen radar (KABR), 159 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

233 
WWUS83 KABR 240752
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
252 AM CDT Tue Aug 24 2021
 
MNZ039-046-SDZ008-020-021-240900-
Traverse MN-Big Stone MN-Grant SD-Codington SD-Roberts SD-
252 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Traverse, Big Stone,
eastern Roberts, Grant and northeastern Codington Counties through
400 AM CDT...

At 252 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Immanuel Church to near South Shore.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Tintah and Immanuel Church around 300 AM CDT.
  Charlesville around 305 AM CDT.
  Strandburg around 310 AM CDT.

Other locations in the path of these storms include Milbank, La Bolt,
Revillo and Albee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
west central Minnesota.

&&

LAT...LON 4522 9627 4525 9629 4527 9645 4498 9646
      4498 9654 4511 9707 4602 9648 4602 9627
      4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 0752Z 276DEG 35KT 4591 9647 4515 9695 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

TDK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 24, 1:13 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 24, 1:13 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
113 AM CDT Tue Aug 24 2021

.UPDATE...
Issued at 1250 AM CDT Tue Aug 24 2021

Aviation discussion updated below for the 18Z TAFs.

UPDATE Issued at 828 PM CDT Mon Aug 23 2021

Forecast doing okay this evening. WAA/LLJ will increase overnight
across much of the CWA, likely supporting isolated to scattered
convection. Trends suggest mostly over the northern part of the
state. With high shear/capes, some organization of the storms is
possible later tonight. Temperatures look fine.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 406 PM CDT Mon Aug 23 2021

Weak energy aloft is currently overspreading a weak sfc boundary
across south central South Dakota. As a result, a few storms have
developed. This activity is very near and should move into shortly a
favorable environment for severe weather: 50+ kts of effective bulk
shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and
high DCAPE. Thus, a supercell or two, if they can become
established, may be in the vicinity of or across the southern CWA
through the early evening with large hail and damaging winds the
main threats.

Additional widely scattered elevated storms may develop/spread later
tonight into Tuesday morning further and further northeast in time
across the rest of the forecast area, thanks to warm air/moisture
advection aloft. This activity could well be severe given continued
strong deep layer shear and MUCAPE values at or above 2000 J/kg. A
cold front will work through the area on Tuesday, shifting winds to
the northwest as it does. Wind gusts across central SD over-
performed some today, up to 35 mph. If they do again tomorrow,
marginal red flag criteria may be met as confidence is higher for
slightly drier air leading to around 20 percent RH across the far
southwestern CWA. This cold front could trigger isolated storms
across the far eastern CWA during the afternoon/evening, though
confidence is low. Cooler air moves in behind the front, with lows
in the mid 50s into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 406 PM CDT Mon Aug 23 2021

An active pattern continues through the period, as westerly flow
aloft remains across the Northern Plains. A number of short/open
waves propagate through as a result, providing support for
thunderstorm development. This activity being in the proximity of
good deep layer shear, it has the potential to become strong to
severe. Instability may be limited at times given cool temps and
cloud cover, but should be sufficient to aid in this potential at
times given dewpoints in the 60s to near 70 F. The best chance for
more widespread precipitation exists on Thursday as an open wave
moves through.

High temperatures will range 5 degrees above to 10 degrees below
average through the weekend across the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1250 AM CDT Tue Aug 24 2021

Terminals KABR,KATY,KPIR,KMBG

TSRA will be moving through KABR between 06Z and 07Z, with gusty
surface winds over 40 kts likely. MVFR CIGs/VSBY is possible as
well as a period of +TSRA is possible. KATY may very well see this
activity over the next few hours. Otherwise, expect VFR
conditions after the storm activity exits the area closer to
sunrise. Will also be dealing with LLWS over portions of the
region, and have inserted that into the relevant TAF sites.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Lueck
LONG TERM...Lueck
AVIATION...TMT
Hazardous weather outlook, Aug 23, 2:48 PM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
248 PM CDT Mon Aug 23 2021

MNZ039-046-SDZ004>011-016>023-034>037-242000-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Sully-Hughes-Hyde-Hand-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033-242000-
Corson-Dewey-Stanley-
248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ045-048-051-242000-
Jones-Lyman-Buffalo-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today for Jones County.

Isolated severe storms are possible through this early evening, with
2 inch plus diameter hail and damaging winds the main threat.
Additional isolated strong to severe storms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday for Jones
County.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

In the hours before

Local storm report, Aug 24, 12:02 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1202 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     TSTM WND GST     10 SW LONG LAKE         45.77N 99.36W
08/23/2021  M58 MPH          MCPHERSON          SD   MESONET

            MESONET STATION 184 EUREKA (SDDOT).

&&

TMT
Local storm report, Aug 24, 12:37 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1237 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     TSTM WND GST     9 E SPRING CREEK COLONY 45.91N 98.68W
08/24/2021  E58 MPH          BROWN              SD   MESONET

&&

KS
Local storm report, Aug 24, 12:45 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1245 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     TSTM WND GST     7 N FREDERICK           45.93N 98.53W
08/24/2021  M91 MPH          BROWN              SD   MESONET

            MESONET STATION 49 FREDERICK (SDDOT).

&&

KS
Local storm report, Aug 24, 1:41 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
141 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND GST     17 W POLO               44.78N 99.45W
08/24/2021  M62 MPH          HYDE               SD   MESONET

            MESONET STATION 215 JCT SD47/SD26 (SDDOT).

&&

TMT
Local storm report, Aug 24, 1:47 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
147 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             3 W BURKMERE            45.05N 99.37W
08/24/2021  E1.00 INCH       FAULK              SD   STORM CHASER

&&

TMT
Special weather statement, Aug 24, 2:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
252 AM CDT Tue Aug 24 2021

MNZ039-046-SDZ008-020-021-240900-
Traverse MN-Big Stone MN-Grant SD-Codington SD-Roberts SD-
252 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Traverse, Big Stone,
eastern Roberts, Grant and northeastern Codington Counties through
400 AM CDT...

At 252 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Immanuel Church to near South Shore.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Tintah and Immanuel Church around 300 AM CDT.
  Charlesville around 305 AM CDT.
  Strandburg around 310 AM CDT.

Other locations in the path of these storms include Milbank, La Bolt,
Revillo and Albee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
west central Minnesota.

&&

LAT...LON 4522 9627 4525 9629 4527 9645 4498 9646
      4498 9654 4511 9707 4602 9648 4602 9627
      4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 0752Z 276DEG 35KT 4591 9647 4515 9695

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:12 PM CDTSevere Thunderstorm WarningABRDewey48 min
Aug 23, 8:42 PM CDTSevere Thunderstorm WarningABRCorson48 min
Aug 23, 9:13 PM CDTSevere Thunderstorm WarningABRCorson, Dewey47 min
Aug 23, 9:39 PM CDTTornado WarningABRCorson25 min
Aug 23, 10:01 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth59 min
Aug 23, 10:17 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth43 min
Aug 23, 10:45 PM CDTSpecial Weather StatementABRCampbell30 min
Aug 23, 10:56 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth64 min
Aug 23, 11:02 PM CDTSpecial Weather StatementABRCampbell43 min
Aug 23, 11:51 PM CDTSevere Thunderstorm Warning Considerable damage threatABRFaulk, Potter54 min
Aug 24, 12:01 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson59 min
Aug 24, 12:56 AM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Day, Marshall64 min
Aug 24, 1:05 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Hand, Spink55 min
Aug 24, 6:06 AM CDTSpecial Weather StatementABRDay, Roberts24 min
Aug 24, 6:50 AM CDTSpecial Weather StatementABRGrant25 min

Nearby

Special Weather Statements in Minnesota, 2021Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.